It’s a side effect of medications used for treating Parkinson’s disease.
In the majority of cases of Parkinson’s-related psychosis, the condition is believed to be a side effect of the medication taken to treat Parkinson’s disease. All medications used in treating Parkinson’s disease have the potential to bring on psychosis because they increase the levels of dopamine in the brain and lower the levels of acetylcholine. This altering of brain chemicals is necessary to improve motor control, but can sometimes inadvertently bring about hallucinations and delusions.
It’s caused by dementia.
Parkinson’s disease patients who also have dementia are more likely to suffer from delusions and hallucinations. Dementia also alters the balance of chemicals in the brain which can lead to psychosis, particularly for those who have dementia with Lewy bodies.
It’s a result of delirium.
Delirium is a short-term, reversible symptom brought on by a metabolic anomaly, a general medical condition, or a reaction to medications. It usually manifests as altered consciousness, disorganized thinking, unusual behavior, and occasionally hallucinations. Delirium can last anywhere between a few hours and a few days. Parkinson’s disease patients have an increased risk of delirium when they have to go to the hospital for a procedure or surgery.
Parkinsons’s News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or another qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.